Colorado, 2004

Tornado and Hail in Colorado, May 22, 2004

May 22, 2004 · NWS BOU · 9 events in 5 counties and zones

5 hail, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 22, 1:25 PM MST, 19 minutes earlier.

Area forecast discussion, May 22, 1:25 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
225 PM MDT SAT MAY 22 2004

.SHORT TERM...SVR TSTMS CONTG IN THE ERN PLAINS ATTM PRECLUDE A
LENGTHY AFD THIS AFTERNOON.  SWLY FLOW ALF IS MIXING DOWN INTO THE
FOOTHILLS ALREADY...THIS PUSH OF DRIER DOWNSLOPING AIR WL MOVE EWD
ACRS THE CWFA OVERNIGHT.  THE MESOETA AND OTHER MDLS HAVE BEEN FAR
TOO AGGRESSIVE SCOURING SFC DWPTS OUT OF THE ERN PLAINS THE PAST FEW
DAYS.  HWVR...THE SWLY FLOW...SUBSIDENCE AND AN ABSCENCE OF ANY
UPPER LVL SUPPORT FOR CONVECTION PROVIDE ENUF EVIDENCE THAT TSTMS WL
INDEED OCCUR EAST OF THE CWFA TMRW.  WINDS ALF INCRS HEADING INTO
SUNDAY AND AFTN RH WL BE QUITE LOW IN THE FOOTHILLS.  WL HOLD OFF
WITH FIRE WX HIGHLIGHTS FOR NOW AS SOME OF THE EXPECTED WINDY AREAS
FOR TMRW HV RECEIVED A LTL PCPN THIS AFTN.  TEMPS WL BE WRMR WITH
SLY WINDS XPCTD IN THE PLAINS.

.LONG TERM DISCUSSION...MAIN UPPER TROUGH WILL MOVE ACROSS THE
NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...EFFECTIVELY PUSHING A WEAK
FRONT THROUGH NORTHEAST COLORADO.  AIRMASS COOLER AND TURNING MORE
MOIST ONCE AGAIN BEHIND THE FRONT.  HOWEVER...INSTABILITY WILL
PROBABLY BE LACKING TO PRODUCE BIG STORMS.  GOING LIMITED POPS SEEM
REASONABLE.  NOT MUCH CHANGES FOR TUESDAY ALTHOUGH COULD BE SEVERAL
DEGREES COOLER DEPENDING ON AMOUNT OF STRATUS ACROSS THE PLAINS...
WHICH THERE SHOULD BE PLENTY OF CONSIDERING MOIST UPSLOPE FLOW
PERSISTING THROUGH MONDAY NIGHT AND TUESDAY.  DRIER DOWNSLOPE FLOW
STILL EXPECTED WEDNESDAY SO A DRY AND WARMER DAY WITH MORE SUNSHINE.

UPPER TROUGH WHICH HAS BEEN OVER THE WESTERN US FOR THE PAST SEVERAL
DAYS SHOWS SIGNS OF MOVING BY THURSDAY ACCORDING TO THE 00Z GFS. 00Z
GFS SHOWS PART OF THIS TROUGH MOVING ACROSS SOUTHEASTERN COLORADO
THURSDAY AFTERNOON. HOWEVER...LATEST GFS RUNS TRENDING FURTHER
WEST...WHILE ECMWF KEEPS THE LOW OFF THE COAST OF CALIFORNIA AND
THEN SHEARS IT OUT BY THURSDAY MORNING. THINK THAT 00Z GFS IS MUCH
TOO PROGRESSIVE. THEREFORE...WILL GO WITH THE 12Z GFS RUN. THIS RUN
SHOWS THE UPPER LOW WEAKENING AS IT EJECTS ACROSS COLORADO AS AN
OPEN TROUGH THURSDAY NIGHT INTO FRIDAY. IN ADDITION...ANOTHER UPPER
TROUGH DEEPENS OVER THE WEST ON FRIDAY. THIS TROUGH IS PROGGED TO
MOVE ACROSS THE STATE ON SATURDAY. HOWEVER...TIMING OF THESE TROUGHS
IS STILL IN QUESTION AND MAY BE SLOWER IF MODELS CONTINUES TO TREND
FURTHER TO THE WEST. WITH SOME UNCERTAINTY STILL REMAINING IN THE
MODELS HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST. HOWEVER HAVE
ADDED LOW POPS FOR FRIDAY AND SATURDAY CONSIDERING POTENTIAL FOR
FRONTAL AND TROUGH PASSAGE.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH THROUGH 7 PM FOR
THE EASTERN PLAINS...ZONES 42>46 AND 48>51.

&&

046/BARJENBRUCH/KALINA
Hazardous weather outlook, May 22, 9:47 AM MST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1047 AM MDT SAT MAY 22 2004

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1047 AM MDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ABUNDANT SURFACE MOISTURE HAS CREPT BACK INTO THE NORTHEASTERN
PLAINS THIS MORNING...MAKING THE ATMOSPHERE MORE CONDUCIVE FOR
AFTERNOON THUNDERSTORM ACTIVITY.  THE THUNDERSTORMS WILL FIRST
DEVELOP OVER THE FOOTHILLS THIS MORNING AND WILL MIGRATE EASTWARD
INTO THE PLAINS BY EARLY AFTERNOON.  AN UPPER LEVEL DISTURBANCE
ALONG WITH NEARBY JET ENERGY WILL HELP FURTHER SPAWN THUNDERSTORM
ACTIVITY THIS AFTERNOON.  THERE IS A THREAT OF SEVERE STORMS EAST OF
I-25 AFTER 1 PM WITH THE PRIMARY THREAT BEING LARGE HAIL.  THE AREA
WITH THE BEST CHANCE OF SEEING SEVERE WEATHER WILL ROUGHLY BE IN A
LINE FROM FORT LUPTON EXTENDING NORTHEASTWARD ALONG I-76.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS JUST A SLIGHT RISK OF THUNDERSTORMS FROM TIME TO TIME NEXT
WEEK.  THE THREAT OF ANY SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM.

The radar

The Denver radar (KFTG), 124 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Logan

When
May 22, 1:44 PM MST
Where
Logan County, Willard
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -103.483

Hail, Logan

When
May 22, 2:07 PM MST
Where
Logan County, Sterling
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -103.200

Thunderstorm Wind, Washington

When
May 22, 2:19 PM MST
Where
Washington County, 14 mi NNW of Otis
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.333, -103.050

Tornado, Logan

When
May 22, 2:20 PM MST
Where
Logan County, 3 mi SE of Padroni
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.733, -103.133

A tornado touched down briefly but did no damage.

Thunderstorm Wind, Phillips

When
May 22, 2:55 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
50 kt (58 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Thunderstorm Wind, Sedgwick

When
May 22, 2:57 PM MST
Where
Sedgwick County, 5 mi S of Sedgwick
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.867, -102.517

Hail, Phillips

When
May 22, 3:00 PM MST
Where
Phillips County, Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.300

Hail, Phillips

When
May 22, 3:10 PM MST
Where
Phillips County, 1 mi SW of Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.567, -102.317

Hail, Elbert

When
May 22, 7:15 PM MST
Where
Elbert County, 13 mi S of Agate
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401575, 5401576, 5401577, 5401578, 5401579, 5401580, 5401581, 5401582, 5401583.